California, 2010High Wind in California, May 21, 2010
May 21, 2010 · NWS VEF · 1 event in 1 county or zone
A Pacific storm system brought areas of high southwest winds to the Mojave Desert and the Owens Valley. Winds in the Owens Valley and the Las Vegas Valley were enhanced by downsloping.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought areas of high southwest winds to the Mojave Desert and the Owens Valley. Winds in the Owens Valley and the Las Vegas Valley were enhanced by downsloping.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 21, 8:35 AM PST, 4 hours 25 minutes earlier.
Area forecast discussion, May 21, 8:35 AM PST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 AM PDT FRI MAY 21 2010
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL PARK OVER THE PACIFIC
NORTHWEST TODAY THROUGH SATURDAY. THIS WILL RESULT IN GUSTY
SOUTHWEST WINDS ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN.
THIS SYSTEM WILL MOVE SOUTH INTO CENTRAL CALIFORNIA AND WESTERN
NEVADA SUNDAY RESULTING IN MUCH COOLER TEMPERATURES AND A CHANCE OF
SHOWERS OVER AREAS MAINLY TO THE NORTH OF LAS VEGAS. &&
.UPDATE...LATEST MOS GUIDANCE HAS DROPPED WIND SPEEDS TODAY.
HOWEVER...THE MODELS ARE STILL FORECASTING 13-15 MB BETWEEN LAX AND
LAS THIS AFTERNOON WHICH IS SUFFICIENT TO SUPPORT WIND ADVISORY
LEVEL WINDS. WILL NOT MAKE ANY CHANGES TO WIND ADVISORIES AND
WARNINGS. OTHERWISE EXPECTING MOSTLY SUNNY SKIES AND WARM TEMPS
TODAY. NO UPDATES PLANNED.
&&
.AVIATION...FOR MCCARRAN...WIND SPEEDS WILL INCREASE AS THE MORNING
WEARS ON AND INTO THE AFTERNOON. MAX GUSTS ARE EXPECTED TO BE AROUND
35 KNOTS. THERE WILL BE A FEW HOURS LULL IN SPEEDS AFTER SUNSET BUT
THEY SHOULD PICK PACK UP IN THE LATE EVENING HOURS. WINDS WILL
SUBSIDE IN THE EARLY MORNING HOURS SATURDAY AND CONTINUE TO SLOWLY
DECREASE THE REST OF THE DAY SATURDAY.. THE DIRECTION WILL BE FROM
THE SOUTH TO SOUTHWEST THE ENTIRE TIME. CLOUD COVER WILL BE VARIABLE
AMOUNTS OF CIRRUS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AN APPROACHING SYSTEM WILL INCREASE WINDS AREAWIDE FROM
THE SOUTHWEST TO WEST LATE THIS MORNING INTO THIS AFTERNOON AND
SUSTAINED SPEEDS OF 20-30 KTS WITH GUSTS OF 30-40 KTS ARE EXPECTED.
LOCAL AREAS OF BLDU COULD ABRUPTLY REDUCE VSBY. WINDS OVER 50 KTS
ARE POSSIBLE THIS MORNING INTO THE EARLY EVENING IN THE EASTERN
SIERRA NEVADA AND ON THE WHITE MOUNTAIN RIDGETOPS WITH THE POTENTIAL
FOR LOCALLY STRONG WEST WINDS OVER 35 KTS IN THE OWENS VALLEY DURING
THIS TIME FRAME. MECHANICAL TURBULENCE IS POSSIBLE AREAWIDE FROM
LATE THIS MORNING INTO TONIGHT CLOUDS WILL BE VARIABLE IN COVERAGE
AND AOA 25K FEET.
&&
.PREVIOUS DISCUSSION...444 AM PDT FRI MAY 21...SHORT TERM...TODAY
THROUGH SUNDAY NIGHT...THE RETURN TO WINDY AND COOLER WEATHER BEGINS
TODAY WITH NO SIGNIFICANT DIFFERENCES BETWEEN THE MODEL SOLUTIONS
THROUGH SUNDAY. AS THE LARGE UPPER LOW SWINGS INTO THE PACIFIC
NORTHWEST TODAY THE BASE OF THE SYSTEM WILL IMPINGE ON THE SOUTHERN
SIERRA AND SOUTHERN GREAT BASIN TO BRING GUSTY WINDS TO MUCH OF THE
REGION THIS AFTERNOON AND EVENING. AN INITIAL SHORTWAVE TROUGH WILL
ROTATE ACROSS NORTHERN CALIFORNIA BY THIS EVENING THEN LIFT ACROSS
THE NORTHERN INTERMOUNTAIN REGION SATURDAY. A SECOND WAVE WILL DIG
THE SYSTEM FARTHER SOUTH INTO CENTRAL CALIFORNIA SATURDAY NIGHT AND
SUNDAY MORNING. THE CENTER OF THE SYSTEM IS THEN FORECAST TO MOVE
OVER SOUTHERN NEVADA BY SUNDAY EVENING. THE LATEST NAM AND GFS
CONTINUE TO DEPICT THE STRONGEST BELT OF SURFACE TO 850MB WINDS THIS
AFTERNOON AND EVENING ACROSS SAN BERNARDINO...CLARK AND MOHAVE
COUNTIES WHERE WIND ADVISORIES ARE CURRENTLY IN EFFECT. HIGH
RESOLUTION CROSS-SECTIONS ACROSS THE SOUTHERN SIERRA AND WHITE
MOUNTAINS SHOW THE BEST POTENTIAL FOR HIGH DOWNSLOPE WINDS AFTER 22Z
TODAY THROUGH 09Z SATURDAY THEN DECREASING. THE WATCH WAS REPLACED
BY A HIGH WIND WARNING FOR THESE AREAS WITH THE START TIME DELAYED
UNTIL 3 PM. DOWNSLOPE WINDS IN THE LEE OF THE SPRING MOUNTAINS ARE
POSSIBLE THIS EVENING BUT SHOULD BE COVERED BY THE ADVISORY FOR NOW.
SOUTHWEST TO WEST WINDS INCREASE AGAIN ACROSS THE SOUTHERN HALF OF
THE REGION EARLY SATURDAY AND CONTINUE THROUGH SATURDAY EVENING BUT
GUSTS OVER 40 MPH LOOK LIKE THEY WILL BE MORE PREVALENT OVER SAN
BERNARDINO AND MOHAVE COUNTIES. AS THE LOW MOVES OVERHEAD
SUNDAY...WINDS WILL DECREASE AS TEMPS CONTINUE TO DROP. SUFFICIENT
MOISTURE AND INSTABILITY OVER INYO COUNTY AND SOUTH CENTRAL NEVADA
WILL LEAD TO A CHANCE OF SHOWERS AND POSSIBLY A FEW THUNDERSTORMS.
HIGH TEMPS WILL DROP 20 PLUS DEGREES BETWEEN TODAY AND SUNDAY.
.LONG TERM...MODELS IN GOOD AGREEMENT MONDAY AS THE UPPER LOW BEGINS
TO TRACK NORTHEAST LEAVING THE REGION UNDER A COOL NORTHWEST FLOW.
TEMPERATURES WILL START TO REBOUND MONDAY...BUT ARE STILL EXPECTED
TO REMAIN BELOW NORMAL. WE ARE EXPECTED TO REMAIN UNDER A WEAK
NORTHWEST FLOW THROUGH TUESDAY BEFORE THE NEXT UPPER LOW BEGINS TO
DIG OFF THE CALIFORNIA COAST. THE FLOW WILL BEGIN TO TURN MORE
SOUTHWEST WEDNESDAY WHICH IN TURN WILL HELP TO BRING SEVERAL DEGREES
OF WARMING...HOWEVER TEMPERATURES WILL STILL REMAIN A FEW DEGREES
BELOW NORMAL. THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH THE TRACK
OF THE NEXT SYSTEM AND BOTH HAVE IT JUST OFF THE NORTHERN CA COAST
WEDNESDAY AFTERNOON. THIS WILL BEGIN A PATTERN OF BREEZY TO WINDY
CONDITIONS EACH AFTERNOON THROUGH FRIDAY AS THE LOW SLOWLY TRACKS
SOUTH ALONG THE COAST. BOTH THE GFS AND ECMWF BRING THE LOW AS FAR
SOUTH AS SAN FRANSISCO BEFORE STARTING TO TRACK THE LOW BACK TO THE
NORTH BY FRIDAY. WITH THE LOW NOW FORECAST TO REMAIN OFF SHORE
THROUGH THE EXTENDED PERIOD...PRECIPITATION CHANCES WILL REMAIN
FAIRLY LOW WITH THE EXCEPTION OF THE SIERRA. DID BACK OFF ON THE
POPS ACROSS THE EASTERN HALF OF THE CWA...BUT ADDITIONAL LOWERING OF
POPS MAY BE NEEDED ACROSS ESMERALDA AND NYE COUNTIES. TEMPERATURES
ARE EXPECTED TO REMAIN BELOW NORMAL THROUGH THE EXTENDED PERIOD.
&&
.FIRE WEATHER...STRONG WINDS WILL DEVELOP ACROSS MAINLY THE SOUTHERN
HALF OF THE FORECAST AREA AS A LOW PRESSURE SYSTEM MOVES INTO THE
PACIFIC NORTHWEST. STRONG WINDS WILL CONTINUE THROUGH SATURDAY AS
THE LOW WILL MOVE VERY LITTLE. A RED FLAG WARNING IS IN EFFECT TODAY
THROUGH SATURDAY. THERE MAY BE SOME IMPROVEMENT IN CONDITIONS LATE
TONIGHT BUT OVERALL LOOKING AT RED FLAG CONDITIONS MOST OF THIS
AFTERNOON THROUGH SATURDAY EVENING.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT SATURDAY
FOR NVZ463>466.
WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING
FOR NVZ016>022.
AZ...RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM MST SATURDAY
FOR AZZ101-102.
WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING
FOR AZZ001-003-036.
CA...RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT SATURDAY
FOR CAZ228-229.
WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING
FOR CAZ524.
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 5 AM PDT SATURDAY
FOR CAZ519>521.
WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT SATURDAY FOR
CAZ523.
&&
HARRISON/JACQUES/ADAIR/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, May 21, 5:13 AM PST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
613 AM PDT FRI MAY 21 2010
CAZ519>521-220800-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
613 AM PDT FRI MAY 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE LIKELY LATE THIS AFTERNOON THROUGH MUCH OF TONIGHT
DUE TO FAVORABLE DOWNSLOPE CONDITIONS. WEST WINDS GUSTING AROUND
60 MPH OR HIGHER CAN BE EXPECTED IN THE OWENS VALLEY. GUSTS OF 70
MPH OR HIGHER WILL OCCUR ON THE EAST SLOPES OF THE SOUTHERN
SIERRA AND WHITE MOUNTAINS. A HIGH WIND WARNING IS IN EFFECT THIS
AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MUCH COOLER TEMPERATURES AND SCATTERED RAIN SHOWERS AND SNOW
SHOWERS WILL DEVELOP OVER THE MOUNTAINS SUNDAY AS A COLD STORM
MOVES ACROSS THE REGION. THE POTENTIAL FOR STRONG DOWNSLOPE WINDS
WILL INCREASE WEDNESDAY AND THURSDAY AS ANOTHER PACIFIC STORM
MOVES INTO THE WEST COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ523>527-NVZ016>022-220800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
613 AM PDT FRI MAY 21 2010 /613 AM MST FRI MAY 21 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SOUTHWEST WINDS OF 20 TO 35 MPH...WITH GUSTS OF 40 TO
50 MPH...WILL DEVELOP ACROSS THE REGION THIS AFTERNOON AND
EVENING. WIND ADVISORIES ARE IN EFFECT. IN ADDITION...THE GUSTY
WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITY AND VERY DRY FINE
FUELS AT ELEVATIONS BELOW 4000 FEET TO CREATE CRITICAL FIRE
WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT THROUGH
SATURDAY EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GUSTY SOUTHWEST WINDS OVER 40 MPH WILL CONTINUE ACROSS THE WESTERN
MOJAVE DESERT AND POSSIBLY NORTHWEST ARIZONA. THE REST OF THE
REGION WILL CONTINUE TO SEE WINDY CONDITIONS WITH GUSTS BETWEEN 30
AND 40 MPH. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
NOT HIGH SUNDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ522-NVZ014-015-220800-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-
613 AM PDT FRI MAY 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED TODAY AND TONIGHT.
WEST WINDS GUSTING AROUND 30 MPH WILL OCCUR TODAY THEN DECREASE
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED DURING THE PERIOD.
NORTHWEST WINDS GUSTING BETWEEN 30 AND 40 MPH WILL OCCUR SATURDAY.
SUNDAY WILL BRING A CHANCE OF RAIN SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS. CONDITIONS WILL IMPROVE MONDAY AND TUESDAY FOLLOWED
BY INCREASING SOUTHWEST WINDS POSSIBLY GUSTING TO AROUND 40 MPH
WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JA
High Wind, Owens Valley
- When
- May 21, 1:00 PM PST to 6:00 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
Four mesonet stations in the Independence area reported gusts of 58 to 65 mph during the afternoon and early evening.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, May 21 to 22, 2010$356,000 · EF1 · 16 events
- Hail and Damaging Winds in Georgia, May 21, 2010$585,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, May 21, 2010$275,000 · 2.75 in hail · 10 events
- Flash Flooding in Ohio, May 21 to 22, 2010$250,000 · 3 events
- Tornadoes in Kentucky, May 21, 2010$35,000 · EF1 · 2 events
- Flash Flooding in Mississippi, May 21, 2010$75,000 · 3 events
- Flash Flood and Damaging Winds in Michigan, May 21 to 22, 2010$50,000 · 54 kt wind · 4 events
- Flash Flood in Indiana, May 21 to 22, 2010$50,000 · 1 event
- Hail and Damaging Winds in Georgia, May 21, 2010$21,000 · 1.75 in hail · 15 events
- Dense Fog in Wisconsin, May 21 to 22, 201015 events
- Tornadoes and Flash Flooding in Illinois, May 21, 2010$5,000 · EF0 · 13 events
- Hail in Texas, May 21, 20103 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221366.